Alert archive / Missouri / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 14, NWS Kansas City, MO

April 17, 2013Pettis County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Apr 17, 2013, 3:29 PM CDT for Pettis County, Missouri. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 17, 2013, 3:29 PM CDT (20:29 UTC)
Expired
Apr 17, 2013, 4:00 PM CDT
In force
31 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Pettis County, MO

The radar

The Pleasant Hill radar (KEAX), 85 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 17, 11:11 AM CDTTornado WatchSPC11 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 8.5 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2013-04-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2013-04-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 667 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
423 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
667 m²/s²
0-3 km storm-relative helicity
666 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 3:24 PM CDT, 5 minutes earlier.

Area forecast discussion, Apr 17, 3:24 PM CDT, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
324 PM CDT Wed Apr 17 2013

.SHORT TERM...(This Evening through Thursday)
Issued at 322 PM CDT WED APR 17 2013

Activity for the rest of today...warm front keeps trying to lift
into central Missouri, and as of this writing it has made it to a
line from Butler through Clinton, Sedalia and Boonville. Activity
north and south of the warm front has begun to realize stronger
updrafts over the past hour thanks to the instability advecting in.
This is opening up our potential for severe weather for this
evening. Focus for severe from now through through 7PM will be along
and south of this narrow corridor along the southern edge of our
forecast region. Large hail, and damaging winds continue to be the
primary threats, but isolated tornadoes will also remain possible
across areas south of a line from southern Kansas City to Moberly
through this evening.

Later tonight, thunderstorm activity, currently moving northeast
through central Kansas, is tied to the secondary shortwave but has
some of the upper level support of the main longwave trough. This
activity looks like it will ride northeast on the cool side of the
surface frontal boundary, which will help reinforce the cold pool
across northern Missouri. This looks to limit the severe threat to
the southern half of the forecast area for the evening hours as
focus for convection is expected to stay in the warm sector,
southern Missouri north to around the Missouri River. Late tonight,
after midnight, through Thursday morning is when the main longwave
trough is expected to shove a cold front east through our forecast
area. Shear along the advancing front will be sufficient for
isolated severe weather, large hail and damaging winds, but QLCS
modes will also be possible as 0-3KM shear remains in the 50KTS
range as the front advances across the region.

Thursday...slow progress of the front across the region overnight
will likely leave the front in central Missouri come the morning
hours. This will allow temperatures to warm into the 60s for at
least part of the day, before the cold air advection sweeps in and
brings the cooler weather. Shower and isolated thunderstorms will
remain possible through the day Thursday, though the focus for any
severe weather will be farther east.

.LONG TERM...(Thursday Night through Wednesday)
Issued at 322 PM CDT WED APR 17 2013

Longwave trough will be moving through Kansas and Missouri as
Thursday night arrives. Cold dry air rushing into the base of the
trough across eastern Kansas and Missouri will help bring our
persistent rain potential to an end Thursday night into Friday
morning. There will be a small window of opportunity for some
freezing precipitation types to mix into any precipitating still
falling late Thursday night, near the Iowa border with little to no
accumulations. Cold air that will stay in place through Friday
keeping conditions well below normal, with moderately below normal
temperatures expected to persist through the weekend into next work
week.

Late in the weekend another shortwave trough will pass through the
Plains States, heralding the arrival of a longwave trough that will
dig through the Rockies into the Plains States. This will push
temperatures back down for the coming work week, adding confidence
to the below normal temperatures forecast. Otherwise, with the
leading shortwave trough, and the follow on longwave trough, the
potential for precipitation will spread back into the region
persisting across the forecast area from Sunday through Wednesday.
At this time the best potential for storms to occur looks to be
Monday night as the upper level support from the main longwave
trough shifts into the Plains.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon)
Issued at 1230 PM CDT WED APR 17 2013

Tricky forecast period with warm front retreating northward and
fog decreasing visibilities at the terminals. In addition, scattered
thunderstorms have developed ahead of the warm front and will continue
through the afternoon. Later this afternoon, expect a round of intense
convection ahead of the incoming cold front. Heavy rain, large hail,
and strong winds may be possible with any of these storms. Expect
these storms to merge into a line as they move across the region
overnight tonight...ahead of the cold front. There is still some
uncertainty as to when the cold front will move through the
terminals, but current thinking is between a 06-12Z time frame.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...FLASH FLOOD WATCH through Thursday evening FOR KSZ025-057-060-
     102>105.

MO...FLASH FLOOD WATCH through Thursday evening FOR MOZ001>008-
     011>017-020>025-028>033-037>040-043>046-053-054.

&&

SHORT TERM...PMM/Cutter
LONG TERM...Cutter
AVIATION...PMM
Hazardous weather outlook, Apr 17, 1:02 PM CDT, 2 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
102 PM CDT WED APR 17 2013

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-181130-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
102 PM CDT WED APR 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERAL ROUNDS OF THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
AND INTO THE OVERNIGHT HOURS. A WARM FRONT IS FORECAST TO LIFT
NORTHWARD TOWARDS NORTHERN MISSOURI BRINGING A CHANCE FOR SEVERE
THUNDERSTORMS. THE STRONGEST STORMS WILL OCCUR LATE THIS AFTERNOON
AND EVENING AND WILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
WINDS. A FEW TORNADOES ARE ALSO POSSIBLE IN THE VICINITY OF THE WARM
FRONT. A COLD FRONT WILL PUSH SOUTHEAST THROUGH THE REGION THIS
EVENING AND TONIGHT WITH A LINE OF POTENTIALLY SEVERE STORMS FORMING
ALONG THIS BOUNDARY AND SWEEPING ACROSS THE FORECAST AREA DURING THE
OVERNIGHT HOURS. AS THE STORMS EVOLVE INTO A LINEAR SYSTEM...THE
THREAT OF LARGE HAIL WILL DECREASE...WITH AN INCREASING RISK OF
DAMAGING WINDS. A FEW TORNADOES ARE ALSO POSSIBLE WITHIN THIS LINE OF
STORMS DURING THE EVENING AND OVERNIGHT HOURS.

THE REPEATED ROUNDS OF THUNDERSTORMS HAVE THE POTENTIAL TO PRODUCE
WIDESPREAD HEAVY RAINFALL WITH 1 TO 2 INCHES OF RAIN LIKELY...AND
POSSIBLY AS MUCH AS 3 TO 6 INCHES WITH STORMS THAT TRAIN OVER THE
SAME AREA. THESE RAINS COULD RESULT IN FLASH FLOODING AS WELL AS
FLOODING ON AREA CREEKS AND RIVERS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL LIKELY CONTINUE INTO THURSDAY MORNING BEFORE
EXITING THE REGION. STORM SEVERITY WILL QUICKLY DECREASE BY THURSDAY
MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND THROUGH TONIGHT.

PMM

In the hours before

Special weather statement, Apr 17, 10:13 AM CDT, 5 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1013 AM CDT WED APR 17 2013

MOZ002>005-012-171545-
ANDREW MO-GENTRY MO-HARRISON MO-NODAWAY MO-WORTH MO-
1013 AM CDT WED APR 17 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ANDREW...WORTH...
SOUTHEASTERN NODAWAY...WESTERN HARRISON AND GENTRY COUNTIES UNTIL
1045 AM CDT...

AT 1011 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES WEST OF
GRANT CITY TO 11 MILES NORTHEAST OF FILLMORE...AND MOVING EAST AT 50
MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THESE STORMS...ALONG
WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  STANBERRY...ALBANY...GRANT CITY...KING CITY...NEW HAMPTON...
  EAGLEVILLE...CONCEPTION JUNCTION...REA...CONCEPTION...CLYDE...
  GUILFORD...WORTH...GENTRY...ALLENDALE...DENVER...FORD CITY...
  DARLINGTON...HATFIELD...MARTINSVILLE AND MCFALL.

THIS WILL IMPACT

 I-35 BETWEEN MILE MARKERS 103 AND 112.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 4055 9389 4014 9420 4013 9422 4005 9426
      4005 9500 4055 9464
TIME...MOT...LOC 1513Z 270DEG 44KT 4050 9454 4016 9482

AEP
Local storm report, Apr 17, 10:28 AM CDT, 5 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1028 AM CDT WED APR 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1027 AM     HAIL             RAVENWOOD               40.35N 94.67W
04/17/2013  E0.88 INCH       NODAWAY            MO   TRAINED SPOTTER

&&

ABAILEY
Special weather statement, Apr 17, 1:27 PM CDT, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
127 PM CDT WED APR 17 2013

MOZ017-024-025-032-171900-
ADAIR MO-CHARITON MO-LINN MO-MACON MO-
127 PM CDT WED APR 17 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MACON...EASTERN LINN
AND NORTHERN CHARITON COUNTIES IN NORTH CENTRAL MISSOURI...AND
SOUTHWESTERN ADAIR COUNTY IN NORTHEAST MISSOURI UNTIL 200 PM CDT...

AT 124 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BROOKFIELD...MOVING NORTHEAST AT 55 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  LA PLATA...BUCKLIN...SAINT CATHERINE...NEW BOSTON...ETHEL...ELMER
  AND SOUTH GIFFORD.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 3963 9300 3974 9318 4004 9294 4004 9285
      4013 9286 4021 9279 4003 9247
TIME...MOT...LOC 1827Z 220DEG 51KT 3977 9301

AEP
Local storm report, Apr 17, 1:43 PM CDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
143 PM CDT WED APR 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0143 PM     HAIL             KIRKSVILLE              40.19N 92.58W
04/17/2013  E0.75 INCH       ADAIR              MO   911 CALL CENTER

&&

HMORGAN
Special weather statement, Apr 17, 1:43 PM CDT, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
143 PM CDT WED APR 17 2013

MOZ008-017-171930-
ADAIR MO-SCHUYLER MO-
143 PM CDT WED APR 17 2013

...SIGNIFICANT WEATHER ADVISORY FOR ADAIR AND SOUTHEASTERN SCHUYLER
COUNTIES UNTIL 230 PM CDT...

AT 138 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR KIRKSVILLE...MOVING NORTHEAST AT 55 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  GREENTOP AND KIRKSVILLE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 4022 9235 4004 9248 4004 9249 4021 9278
      4049 9235
TIME...MOT...LOC 1843Z 221DEG 61KT 4024 9251

AEP
Local storm report, Apr 17, 1:54 PM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
154 PM CDT WED APR 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0137 PM     HAIL             KIRKSVILLE              40.20N 92.58W
04/17/2013  M1.00 INCH       ADAIR              MO   TRAINED SPOTTER

&&

ABAILEY

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 2:10 AM CDTSpecial Weather StatementEAXHarrison35 min
Apr 17, 2:11 AM CDTSpecial Weather StatementEAXAtchison34 min
Apr 17, 3:06 AM CDTSevere Thunderstorm WarningEAXAtchison, Holt, Nodaway24 min
Apr 17, 5:43 AM CDTSpecial Weather StatementEAXAtchison17 min
Apr 17, 6:36 AM CDTSpecial Weather StatementEAXAndrew, Holt39 min
Apr 17, 6:42 AM CDTRiver Flood WarningEAXJohnson, Pettis65 hr
Apr 17, 6:42 AM CDTRiver Flood WarningEAXCooper, Saline6 days
Apr 17, 7:06 AM CDTSevere Thunderstorm WarningEAXAtchison, Holt, Nodaway24 min
Apr 17, 7:45 AM CDTDense Fog AdvisoryEAXBates, Cass, Cooper, Henry, Howard, Jackson and 4 more2 hr
Apr 17, 8:27 AM CDTSevere Thunderstorm WarningEAXAndrew, Holt, Nodaway33 min
Apr 17, 9:09 AM CDTRiver Flood WarningEAXRay50 hr
Apr 17, 9:09 AM CDTRiver Flood WarningEAXLinn, Livingston5 days
Apr 17, 9:09 AM CDTRiver Flood WarningEAXCarroll, Chariton, Linn, Livingston7 days
Apr 17, 9:09 AM CDTRiver Flood WarningEAXCarroll, Chariton7 days
Apr 17, 9:09 AM CDTRiver Flood WarningEAXCooper49 hr
Apr 17, 9:09 AM CDTRiver Flood WarningEAXJackson12 hr
Apr 17, 9:09 AM CDTRiver Flood WarningEAXBates12 hr
Apr 17, 9:09 AM CDTRiver Flood WarningEAXHoward40 hr
Apr 17, 9:09 AM CDTRiver Flood WarningEAXBuchanan4 days
Apr 17, 9:09 AM CDTRiver Flood WarningEAXPlatte5 days
Apr 17, 9:09 AM CDTRiver Flood WarningEAXPlatte5 days
Apr 17, 9:15 AM CDTRiver Flood WarningEAXCarroll4 days
Apr 17, 9:28 AM CDTRiver Flood WarningEAXCass, Henry, Johnson59 hr
Apr 17, 9:28 AM CDTRiver Flood WarningEAXBates, Cass, Henry72 hr
Apr 17, 9:50 AM CDTRiver Flood WarningEAXCarroll, Lafayette, Saline22 hr
Apr 17, 9:50 AM CDTRiver Flood WarningEAXCarroll, Chariton, Saline29 hr
Apr 17, 9:50 AM CDTRiver Flood WarningEAXChariton, Howard, Saline5 days
Apr 17, 9:50 AM CDTRiver Flood WarningEAXCooper, Howard6 days
Apr 17, 10:13 AM CDTSpecial Weather StatementEAXGentry, Worth32 min
Apr 17, 10:14 AM CDTRiver Flood WarningEAXAdair, Macon, Putnam, Schuyler64 hr
Apr 17, 10:14 AM CDTRiver Flood WarningEAXChariton, Macon5 days
Apr 17, 10:14 AM CDTRiver Flood WarningEAXGrundy, Livingston52 hr
Apr 17, 10:28 AM CDTAreal Flood WarningEAXAndrew, Atchison, Gentry, Holt, Nodaway, Worth6 hr
Apr 17, 12:52 PM CDTAreal Flood WarningEAXGrundy, Harrison, Mercer, Putnam, Sullivan6 hr
Apr 17, 1:27 PM CDTSpecial Weather StatementEAXMacon33 min
Apr 17, 1:36 PM CDTAreal Flood AdvisoryEAXAtchison, Harrison, Livingston, Mercer52 days
Apr 17, 1:43 PM CDTSpecial Weather StatementEAXAdair47 min
Apr 17, 1:51 PM CDTRiver Flood WarningEAXAndrew, Nodaway30 hr
Apr 17, 1:51 PM CDTRiver Flood WarningEAXAndrew, Buchanan57 hr
Apr 17, 2:32 PM CDTSevere Thunderstorm WarningEAXHenry, Johnson, Pettis28 min
Apr 17, 3:22 PM CDTSevere Thunderstorm WarningEAXCarroll, Chariton, Saline23 min
Apr 17, 3:56 PM CDTSevere Thunderstorm WarningEAXCooper, Pettis, Saline34 min
Apr 17, 4:24 PM CDTAreal Flood WarningEAXAndrew, Atchison, Gentry, Holt, Nodaway, Worth24 hr
Apr 17, 4:58 PM CDTSevere Thunderstorm WarningEAXHoward, Randolph32 min
Apr 17, 5:10 PM CDTAreal Flood AdvisoryEAXCarroll, Chariton, Lafayette, Saline6 hr
Apr 17, 5:30 PM CDTSpecial Weather StatementEAXSaline30 min
Apr 17, 5:38 PM CDTSpecial Weather StatementEAXPettis37 min
Apr 17, 5:46 PM CDTSpecial Weather StatementEAXCooper29 min
Apr 17, 5:55 PM CDTSevere Thunderstorm WarningEAXCooper, Pettis35 min
Apr 17, 5:58 PM CDTSevere Thunderstorm WarningEAXCooper32 min
Apr 17, 5:50 AM CDTSpecial Weather StatementEAXDoniphan25 min
Apr 17, 9:09 AM CDTRiver Flood WarningEAXMiami12 hr
Apr 17, 9:09 AM CDTRiver Flood WarningEAXLinn12 hr
Apr 17, 9:35 AM CDTRiver Flood WarningEAXAtchison, Leavenworth12 hr
Apr 17, 9:35 AM CDTRiver Flood WarningEAXLeavenworth12 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.